Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 25, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 23, 2022, 7:50 PM MDT for Boulder County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2022, 7:50 PM MDT (01:50 UTC)
- Expired
- Jul 23, 2022, 10:03 PM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Boulder County, CO
The radar
The Denver radar (KFTG), 79 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.8 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138
WGUS55 KBOU 240150
FFWBOU
COC013-240500-
/O.NEW.KBOU.FF.W.0025.220724T0150Z-220724T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
750 PM MDT Sat Jul 23 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
North Central Boulder County in northeastern Colorado...
* Until 1100 PM MDT.
* At 750 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the Calwood burn area. Additional rainfall
amounts of 0.3 to 0.5 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of North Central Boulder County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall will cause flash flooding of creeks, streams, and
ditches in the Calwood burn area. Rock slides or debris flows can
also be expected. The main areas of concern are Heil Valley Ranch
and Lefthand Creek just above US 36.
&&
LAT...LON 4017 10539 4018 10535 4019 10530 4019 10528
4017 10526 4014 10527 4013 10530 4012 10533
4012 10535 4013 10538 4015 10540 4016 10540
FLASH FLOOD...RADAR INDICATED
$$
AD2 follow-up statements
158
WGUS75 KBOU 240323
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
923 PM MDT Sat Jul 23 2022
COC013-240500-
/O.CON.KBOU.FF.W.0025.000000T0000Z-220724T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-
923 PM MDT Sat Jul 23 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR THE CALWOOD BURN AREA IN NORTH CENTRAL BOULDER COUNTY...
At 923 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain had moved out of the area. Between 0.5 and 0.8 inches of rain
have fallen. So far, there have been no reports of flash flooding,
but that may change or reports may not have been received from more
remote areas of the burn scar.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
areas in and immediately next to the Calwood burn area of North
Central Boulder County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall will cause flash flooding of creeks, streams, and
ditches in the Calwood burn area. Rock slides or debris flows can
also be expected. The main areas of concern are Heil Valley Ranch
and Lefthand Creek just above US 36.
&&
LAT...LON 4017 10539 4018 10535 4019 10530 4019 10528
4017 10526 4014 10527 4013 10530 4012 10533
4012 10535 4013 10538 4015 10540 4016 10540
FLASH FLOOD...RADAR INDICATED
$$
Barjenbruch073
WGUS75 KBOU 240403
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
1003 PM MDT Sat Jul 23 2022
COC013-240413-
/O.CAN.KBOU.FF.W.0025.000000T0000Z-220724T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-
1003 PM MDT Sat Jul 23 2022
...FLASH FLOOD WARNING IS CANCELLED FOR THE CALWOOD BURN AREA IN
NORTH CENTRAL BOULDER COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 4017 10539 4018 10535 4019 10530 4019 10528
4017 10526 4014 10527 4013 10530 4012 10533
4012 10535 4013 10538 4015 10540 4016 10540
$$
BarjenbruchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:58 PM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 23, 3:58 PM MDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 358 PM MDT Sat Jul 23 2022 .SHORT TERM...(This evening through Sunday) Issued at 250 PM MDT Sat Jul 23 2022 The front is nearly through the CWA at this time. Convection has developed over the mountains and foothills, Park County and the Palmer Ridge. There is also some along the northern border. Models show the upper ridge to migrate southeastward of the CWA overnight into Sunday. The flow aloft will remain zonal. The synoptic scale energy remains benign. The decent CAPE will remain over the high country for the rest of the afternoon and evening. On Sunday afternoon, there is a little better coverage over the plains with similar over the mountains. Moisture is still expected to increase Sunday with the precipitable water values to range from around 0.90 over the western CWA and 1.60 inches over the east. The QPF fields have pretty decent measurable rainfall amounts for much of the CWA on Sunday afternoon and evening. Will go with high pops on Sunday, 60-90%s in the mountains and 40-60%s for the plains. Temperatures look cooler on Sunday with highs expected to be below seasonal normals. .LONG TERM...(Sunday night through Saturday) Issued at 358 PM MDT Sat Jul 23 2022 There should be a good crop of thunderstorms moving east exiting the mountains early Sunday evening, and the eastern border area in the middle of the night. With the organization of the shortwave and plenty of moisture available, there should be significant rain from this. Still some question about whether it will be organized as a line that will pass in an hour or so, or whether it will get to be more of a cluster for longer rain somewhere. Also the northward extent of the well organized storms may not reach the northern border. Even so, high PoPs are in order for Sunday evening. Give the likely type of the convection and limited shear, there's probably not too much threat of severe weather, though there could be a wind threat with an organized line. For Monday, there looks like a bit of a break as drier air aloft will move in. There may be shallow rich moisture in outflow from the departing storms, but this should mix out and leave very limited instability for Monday afternoon. There's still some threat of storms over/near the mountains in the late afternoon/early evening and also possibly over the eastern plains as less stable air moves in mainly in the evening. Another weak shortwave will push a front through early Tuesday with subsidence behind it. This looks like it is again somewhat stabilizing with slight cooling/drying behind it, but by late in the day moisture will be coming back in on easterly winds and there may be a little cooling aloft. So we'll again have some PoPs mainly over the mountains in the afternoon and the plains in the evening. There are some model differences over a shortwave that ushers in a bit more northwesterly flow aloft as well as cooler moist low level air in the Wednesday/Thursday time frame. Some model runs have a lead surge of cooler air as early as Wednesday afternoon, while others hold off until Thursday morning with some cooling aloft by Thursday afternoon. Right now, Wednesday is probably ahead of this feature and looks like a relatively quiet day with a high around 90 for Denver. Depending on the details, there could be an uptick in convection on Thursday if there is moisture and cooling aloft. If the slowest solutions are right, we'd be in the stability right behind the front. For now will go with the middle to faster range and expect more storms on Thursday. There are also differences in whether Friday and Saturday are any different. It may be a similar environment with southeast low level flow maintaining the moisture, or we could have the ridge pushing a bit further east with some drying and less thunderstorm activity. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1154 AM MDT Sat Jul 23 2022 A cold front is bearing down on DIA right now. It should be all the way through soon. The strong north winds behind the front will decrease a bit and become more easterly than southeasterly by 00Z. Will go with drainage by 07Z. There shouldn't be any ceiling issues through tonight. Will leave the TEMPO group -TSRA in for now. && .HYDROLOGY... Issued at 358 PM MDT Sat Jul 23 2022 With the current convection in mind, and better moisture available on Sunday, the flash flood threat for the alpine burn areas looks elevated. One positive thing; the showers and thunderstorms should be moving at a decent clip on Sunday. Localized heavy rain is possible on the plains late in the day, but the threat of flooding there looks low as the duration of the rain will be limited. Monday looks drier, though there may still be a limited threat from scattered mountain thunderstorms. For Tuesday and Wednesday, there will be a bit more moisture with the storm threat focused on the east side of the Front Range. Slow storm motions are possible on these days so there will be some increase in the flood threat. From Thursday on, some increase in storm activity is expected but faster storm motions are also expected and there may be less moisture available. A limited flood threat is expected at this time. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RJK LONG TERM....Gimmestad AVIATION.....RJK HYDROLOGY....RJK/Gimmestad
Hazardous weather outlook, Jul 23, 11:16 AM MDT, 8 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1116 AM MDT Sat Jul 23 2022 COZ030>051-241730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1116 AM MDT Sat Jul 23 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight It is hot again today, however a cold front will move through all the plains by mid afternoon. Scattered showers and thunderstorms are expected for most of the forecast area this afternoon and evening. They will produce a brief period of rain, lightning, and gusty outflow winds to 50 mph. The strongest storms could produce up to a half of an inch of rain in 30 minutes. There is a low threat of alpine burn area flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday, cooler temperatures and a higher coverage of showers and storms can be expected. Some of the thunderstorms in the mountains and near the Palmer Divide will produce locally heavy rainfall. The threat of flash flooding in and near recent burn areas will be elevated. Monday and Tuesday will be warmer and drier, but there will still be a chance of afternoon and evening thunderstorms both days. The threat of flash flooding in the burn areas will be limited. By the middle of the week, it will be cooler again with a better chance of showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. RJK/Gimmestad
In the hours before
Special weather statement, Jul 23, 5:08 PM MDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Denver CO
508 PM MDT Sat Jul 23 2022
COZ030-031-033-035-232345-
Jackson County Below 9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
West Jackson and West Grand Counties Above 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
508 PM MDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of northeastern Jackson
and northwestern Larimer Counties through 545 PM MDT...
At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pearl, or 53 miles southwest of Laramie, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pearl, Cowdrey, Four Corners and Glendevey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4100 10576 4099 10575 4074 10579 4086 10661
4100 10658
TIME...MOT...LOC 2307Z 277DEG 37KT 4095 10649
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ADSpecial weather statement, Jul 23, 5:47 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Denver CO
547 PM MDT Sat Jul 23 2022
COZ033-035-240030-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
547 PM MDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of northern Larimer
County through 630 PM MDT...
At 546 PM MDT, Doppler radar was tracking a strong thunderstorm near
Four Corners, or 31 miles southwest of Laramie, moving east at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cherokee Park, Four Corners, Virginia Dale and Red Feather Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4100 10514 4087 10514 4086 10517 4083 10516
4081 10518 4082 10520 4081 10524 4083 10526
4081 10528 4079 10526 4078 10528 4085 10602
4100 10601
TIME...MOT...LOC 2346Z 270DEG 45KT 4093 10591
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:37 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Jul 23, 6:47 PM MDT | Areal Flood Advisory | BOU | Grand | 3 hr |
| Jul 24, 2:25 AM MDT | Flood Watch | BOU | Arapahoe, Douglas, Elbert, Lincoln, Washington | 18 hr |
| Jul 24, 2:25 AM MDT | Flash Flood Watch | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 18 hr |
| Jul 24, 1:37 PM MDT | Special Weather Statement | BOU | Boulder | 38 min |
| Jul 24, 1:52 PM MDT | Special Weather Statement | BOU | Jefferson | 38 min |
| Jul 24, 2:16 PM MDT | Special Weather Statement | BOU | Adams, Arapahoe | 44 min |
| Jul 24, 2:23 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 24, 2:51 PM MDT | Special Weather Statement | BOU | Weld | 39 min |
| Jul 24, 3:01 PM MDT | Special Weather Statement | BOU | Adams, Arapahoe | 59 min |
| Jul 24, 3:06 PM MDT | Special Weather Statement | BOU | Morgan | 39 min |
| Jul 24, 3:34 PM MDT | Areal Flood Advisory | BOU | Morgan, Weld | 3 hr |
| Jul 24, 3:46 PM MDT | Special Weather Statement | BOU | Morgan | 44 min |
| Jul 24, 3:55 PM MDT | Areal Flood Advisory | BOU | Douglas | 3 hr |
| Jul 24, 4:22 PM MDT | Flash Flood Warning | BOU | Morgan | 3 hr |
| Jul 24, 4:43 PM MDT | Special Weather Statement | BOU | Morgan | 47 min |
| Jul 24, 5:10 PM MDT | Special Weather Statement | BOU | Washington | 50 min |
| Jul 24, 5:36 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 39 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.